“Deadly risk of pill used by 1m women: Every GP in Britain told to warn about threat from popular contraceptive,” reports the Mail Online.
Combined hormonal contraceptives (or “the pill”) are in the news after letters were sent to doctors to tell them about the latest evidence on the risk of thromboembolism (blood clots) associated with combined contraceptives.
Unfortunately, most of the UK media overhyped the potential risk in their reporting. The Mail’s panic-maximising implication that 1 million women could be at risk doesn’t reflect the reality that only around 12 women per 10,000 taking combined contraceptives are thought to be at risk of having a blood clot in any given year.
The review reinforces the importance that women using combined contraceptives get clear, up-to-date information on the risks and benefits. Importantly, the review found that the benefits of any combined contraceptives far outweigh the risk of serious side effects, and that women who have been using them without any problems do not need to stop.
As Dr Sarah Branch of the MHRA, said: “Women should continue to take their contraceptive pill. These are very safe, highly effective medicines for preventing unintended pregnancy and the benefits associated with their use far outweigh the risk of blood clots in veins or arteries.
No important new information on the safety of combined hormonal contraceptives has become available as a result of the recent review. The risk of blood clots with combined contraceptives has been known for many years.
Combined contraceptives contain synthetic versions of the hormones oestrogen and progesterone. It is the oestrogen hormone that is associated with the risk of blood clots, though the type of synthetic progesterone hormone used in the combined contraceptive can influence the risk to a certain extent.
The review found that:
Symptoms can vary depending on where in the body a clot develops. A clot that develops inside the leg (deep vein thrombosis) can cause a cramping pain, a heavy ache and swelling of the affecting limb. A clot that develops in the blood vessels connecting the heart to the lungs (pulmonary embolism) can cause chest pain, sudden breathlessness and faintness.
The risk of blood clots in the veins varies between combined contraceptives, depending on the type of progestogen they contain, and ranges from five to 12 cases of blood clots per 10,000 women who use them for a year. This compares with two cases of blood clots in the veins each year per 10,000 women who are not using combined contraceptives.
However, there are other factors that can increase your risk of a clot, such as age, body mass index and smoking history, and these may change over time.
If you smoke and are over 35 years old, you are strongly advised to stop smoking or use a non-hormonal method of contraception.
Your risk of a blood clot is increased if you travel for extended periods (for example during long haul flights) or if you have been off your feet for a long time (for example due to injury or illness).
Generally, the UK media’s reporting of this issue is both poor and puzzling. The fact that hormonal contraceptive use can lead to a very small increase in blood clots has been known for decades. Also, this latest advice was actually released in October 2013 by the MHRA and European Medicines Agency. Although the Department of Health has just sent the letters to doctors to tell them about the latest evidence on the risk of thromboembolism.
Importantly, the review reports that women who have been using a combined contraceptive without any problems do not need to stop using it, and that the benefits of any combined contraceptive far outweigh the risk of serious side effects.
To put the risk in context, you are far more likely to develop a blood clot in pregnancy than by using a combined contraceptive.
However, it should be noted there are various groups of women for whom the combined contraceptive is contraindicated (including those who have had a previous blood clot), and those who should use the contraceptive with caution (including those with risk factors for vascular disease such as diabetes). For these groups of women, doctors often suggest alternative hormonal methods (such as the progesterone only pill), or non-hormonal methods of contraception, such as a condom.
All combined contraceptives increase the rare, but important, risk of having a blood clot. The overall risk of a blood clot is small but clots can be serious and may in very rare cases even be fatal. As said, if you have characteristics that suggest you may be at increased risk of a blood clot, your doctor is likely to suggest an alternative method of contraception.
If you have concerns, you should discuss them with your contraceptive provider at the next routine appointment, but should keep taking your combined contraceptives until you have done so. Suddenly stopping a combined contraceptive may result in accidental pregnancy.
It is important that you recognise when you might be at greater risk of a blood clot, what signs and symptoms you need to look out for and what action you need to take.
Dr Sarah Branch, Deputy Director of the MHRA's Vigilance and Risk Management of Medicines Division, said:
“Women should continue to take their contraceptive pill. These are very safe, highly effective medicines for preventing unintended pregnancy and the benefits associated with their use far outweigh the risk of blood clots in veins or arteries.
“No important new evidence has emerged – this review simply confirms what we already know, that the risk of blood clots with all combined hormonal contraceptives is small.
“If women have questions, they should discuss them with their GP or contraceptive provider at their next routine appointment but should keep taking their contraceptive until they have done so.”